Kentucky, 2013

Flash Flooding and Flooding in Kentucky, March 18, 2013

March 18, 2013 · NWS JKL · 12 events in 7 counties and zones

A line of thunderstorms progressed across eastern Kentucky during the morning hours of March 18th. A prolonged period of rainfall then fell behind the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of thunderstorms progressed across eastern Kentucky during the morning hours of March 18th. A prolonged period of rainfall then fell behind the storms. Rainfall amounts ranged from 1 to 2 inches in most areas, however, a stripe of 2 to 3 inches occurred along I-64 in Montgomery, Bath and Rowan Counties were some flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 18, 6:04 AM EST, 56 minutes earlier.

Area forecast discussion, Mar 18, 6:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
704 AM EDT MON MAR 18 2013

.UPDATE...
ISSUED AT 704 AM EDT MON MAR 18 2013

SHOWERS AND THUNDERSTORMS HAVE ARRIVED INTO THE FAR SOUTHWESTERN CWA
A BIT QUICKER THAN ANTICIPATED AS A FEW DISCRETE CELLS FORMED IN
FRONT OF THE MAIN LINE AT THIS POINT STILL WEST OF I-75. UPDATED TO
ADJUST FOR THIS. THIS DID NOT CHANGE THE TEXT OF THE ZFP SO WILL LET
THE CURRENT ZFP RIDE. OTHERWISE THINGS LOOK TO BE ON TRACK. A BIT OF
MID LEVEL INSTABILITY HELPED IN FORMING A FEW CELLS THAT PUT DOWN
SOME SMALL HAIL BUT OVERALL...THE SURFACE IS TOO STABLE FOR ANY
ORGANIZED STORMS TO FORM AT THIS POINT. THE BEST CHANCE AT THIS POINT
LOOKS TO BE IN THE AFTERNOON WITH A BIT MORE INSTABILITY...BUT BY
THEN...A DEAL OF THE SHEAR WOULD HAVE MOVED OFF TO THE NORTHEAST.
WILL CONTINUE TO MENTION A MARGINAL SEVERE THREAT.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 438 AM EDT MON MAR 18 2013

CURRENT CONDITIONS ACROSS EASTERN KENTUCKY HAVE THE WARM FRONT NOW
BEGINNING TO LIFT NORTH THROUGH THE AREA AS SOUTHERLY FLOW INCREASES
AND TEMPERATURES BEGIN TO WARM. THE SHIELD OF PRECIP ASSOCIATED AHEAD
OF THE WARM HAS ALSO LIFTED NORTH INTO OHIO. THIS BAND WAS
RESPONSIBLE FOR DROPPING AROUND A HALF AN INCH AT BEST IN THE
COUNTIES NORTH OF THE MOUNTAIN PARKWAY AND WILL HAVE SOME IMPACT
LATER TODAY WITH APPROACHING LINE OF SHOWERS AND THUNDERSTORMS AHEAD
OF AN DEVELOPING COLD FRONT.

CONCERNING THE POSSIBLE SEVERE THREAT...UPSTREAM IN WESTERN KENTUCKY
A DEVELOPING LINE HAS NOW CROSSED THE MS RIVER SEEMS POISED TO REACH
THE CWA BORDER BY 12Z ACCORDING TO CURRENT TRENDS AND SHORT TERM
MODELS. CURRENT THINKING IS THAT EARLY AVAILABLE SHEAR WITH THE
DEVELOPING LOW WILL SHIFT TO THE NORTH OUT OF THE AREA BY THE TIME
THE BETTER INSTABILITY DEVELOPS. ANY CONVECTION WITH MARGINAL SEVERE
CAPABILITIES WILL BE ISOLATED AND MORE PRESENT SOUTH OF THE BORDER
INTO TN. HOWEVER...MODEST MID LEVEL CAPE AND STILL ENOUGH SHEAR
PRESENT BY LATE MORNING EARLY AFTERNOON WILL STILL LEAVE THE
POTENTIAL FOR ISOLATED MARGINALLY SEVERE WIND GUSTS MAINLY ASSOCIATED
WITH A SECONDARY LINE ACTIVITY EXPECTED IN THE EARLY AFTERNOON ALONG
THE ACTUAL FRONT. ASIDE FROM THE SEVERE THREAT...THE AFOREMENTIONED
RAINFALL OVER THE NORTH YESTERDAY HAS LEFT THE GROUND WET ENOUGH FOR
SOME MONITORING THE IMPENDING RAINFALL TODAY. WITH ONLY A HALF AN
INCH AT BEST OVER THE NORTH YESTERDAY...GUIDANCE AT 2 INCHES OVER OUR
NORTH...AND THE ACTIVITY TODAY MOVING RELATIVELY FAST OVER EASTERN
KENTUCKY TODAY WITH JUST OVER AN INCH EXPECTED AT BEST...FEEL THAT A
FLOOD WATCH WILL NOT BE WARRANTED. THERE MAY BE A FEW INSTANCES OF
SOME PONDING AND SOME CREEKS RUNNING A BIT HIGH BUT OVERALL...THE
AREA SHOULD BE ABLE TO HANDLE THE COMING RAINFALL. A MENTION IN THE
HWO WILL BE ISSUED FOR THIS.

OTHERWISE...THE BULK OF THE PRECIP WILL RATHER QUICKLY EXIT THE AREA
BY 05Z TONIGHT. AT THIS POINT...THE DEEP MOISTURE WILL HAVE EXITED
BEFORE THE COLDER AIR FILTERS INTO THE AREA AND CHANCES THE RAIN
SNOW...HOWEVER...LINGERING SHALLOW MOISTURE WILL LEAVE A FEW AREAS OF
DRIZZLE AND FLURRIES PRESENT IN THE HIGHER ELEVATIONS. A DRY FORECAST
WILL THEN BE ON TAP FOR TUESDAY WITH HIGHS ONLY REBOUNDING INTO THE
UPPER 40S.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 444 AM EDT MON MAR 18 2013

MODELS ARE HAVING PROBLEMS HANDLING PRECIP POTENTIAL TUESDAY NIGHT
AND WEDNESDAY...AND ALSO FROM FRIDAY NIGHT ON. THERE IS GENERAL
AGREEMENT FOR DRY WEATHER WEDNESDAY NIGHT THROUGH FRIDAY.

FOR THE EARLY PERIOD OF TUESDAY NIGHT AND WEDNESDAY...A WEAK
SHORTWAVE TROUGH IS EXPECTED TO MOVE FROM THE MID MISSISSIPPI VALLEY
TUESDAY EVENING TO THE MIDATLANTIC STATES BY WEDNESDAY EVENING. THE
GFS AND NAM BOTH GENERATE LIGHT PRECIP AS IT PASSES OVER OUR LOCAL
AREA...WHILE THE ECMWF SHOWS AN INCREASE IN MID LEVEL
CLOUDS/MOISTURE...BUT NO PRECIP. WITH BOTH THE NAM AND GFS
CONSISTENTLY SHOWING SOME LIGHT PRECIP...AND THE ECMWF AT LEAST
ACKNOWLEDGING SOMETHING IS THERE...IT STILL SEEMS PRUDENT TO CARRY
LOW POPS. TEMPS LOOK MARGINAL FOR RAIN/SNOW AND WILL MENTION BOTH.

EVOLUTION OF THE PATTERN FOR NEXT WEEKEND IS UNCLEAR. UPPER IMPULSES
CURRENTLY OVER THE GULF OF ALASKA AND THE EAST PACIFIC ARE EXPECTED
TO PHASE AND DROP INTO THE WESTERN CONUS AND THEN HEAD EAST.
HOWEVER...VARIATIONS ON THIS PATTERN AND THE RESULTING DIFFERENCES
AT THE SURFACE AT THE END OF THE WEEK RESULT IN A LOW CONFIDENCE
PRECIP FORECAST. USED A MODEL BLEND AND A 20-40 PERCENT POP FROM
FRIDAY NIGHT ON...WITH SURFACE LOWS TRACKING THROUGH THE SOUTHEAST
CONUS. THERE IS CONFIDENCE THAT TEMPS OVERALL WILL BE ON THE COOL
SIDE...SO THAT PRECIP COULD FALL AS RAIN AND/OR SNOW.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 704 AM EDT MON MAR 18 2013

IFR CONDITIONS WILL LINGER THROUGH THE DAY AS SHOWERS AND
THUNDERSTORMS MOVE THROUGH THE AREA TODAY. THE ONLY OTHER THREAT FOR
THE PERIOD WILL BE GUSTY 20 KNOT WINDS OUT OF THE SOUTH. WINDS WILL
THEN GUST UP TO 25 KNOTS OUT OF THE WEST AFTER FRONTAL PASSAGE AROUND
01Z TONIGHT. BY TONIGHT...COOLER AIR AND A WELL SATURATED SURFACE
WILL ALLOW IFR CEILINGS TO LINGER THROUGH THE EARLY PART OF THE NIGHT
BEFORE THE LOW CEILINGS LIFT LAT TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...SHALLENBERGER
LONG TERM...HAL
AVIATION...SHALLENBERGER
Hazardous weather outlook, Mar 18, 4:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
520 AM EDT MON MAR 18 2013

KYZ050-058>060-068-069-079-080-083>088-106>120-191100-
MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON...
FRENCHBURG...MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
520 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS COULD BE SEVERE DURING THE AFTERNOON AND
EVENING...WITH DAMAGING WIND BEING THE MAIN THREAT...ALTHOUGH SMALL
HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT INTO WEDNESDAY...AND
ALSO FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

KYZ044-051-052-104-191100-
FLEMING-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
SANDY HOOK
520 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS COULD BE SEVERE DURING THE AFTERNOON AND
EVENING...WITH DAMAGING WIND BEING THE MAIN THREAT...ALTHOUGH SMALL
HAIL WILL ALSO BE POSSIBLE.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TODAY. RECENT RAINFALL DURING THE PAST 24 HOURS
IN ADDITION TO THE RAINFALL TODAY MAY CAUSE CREEKS TO RUN HIGH AND
RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT INTO WEDNESDAY...AND
ALSO FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SHALLENBERGER

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Rowan

When
March 18, 7:00 AM EST to 11:54 AM EST
Where
Rowan County, 0.88 mi NW of Morehead
Reported by
Department of Highways
Coordinates
38.190, -83.440

Rainfall amount of 1.75 inches was observed between 8 am and 11:54 am EST at the state highway garage near Morehead.

Heavy Rain, Knox

When
March 18, 9:00 AM EST to 3:45 PM EST
Where
Knox County, 0.55 mi W of Bimble
Reported by
Mesonet
Coordinates
36.870, -83.830

The Kentucky Mesonet station near Barbourville measured 1.77 inches of rain through 3:45 pm EST. Knox County Highway Department reports some ditches overflowing onto area roads but no road closures.

Flash Flood, Menifee

When
March 18, 11:30 AM EST to 1:30 PM EST
Where
Menifee County, 0.54 mi E of Means to 0.23 mi ENE of Means
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.950, -83.760

Hope Means Road was closed due to flash flooding.

Flood, Rowan

When
March 18, 11:54 AM EST to 2:30 PM EST
Where
Rowan County, 0.69 mi S of Brady to 1.15 mi E of Brady
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.160, -83.430

Culverts were stopped up with water backing up onto Highway 1167 and 32.

Flash Flood, Montgomery

When
March 18, 11:55 AM EST to 1:30 PM EST
Where
Montgomery County, 1.65 mi NW of Stepstone to 1.53 mi NW of Stepstone
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.097, -83.852

The intersection of Quisenberry Road and Stepstone Road was impassable due to flash flooding.

Flash Flood, Montgomery

When
March 18, 12:05 PM EST to 1:30 PM EST
Where
Montgomery County, 1.44 mi WNW of Judy to 1.46 mi WNW of Judy
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.137, -83.995

The intersection of Aarons Ridge Road and Bunkerhill Road was impassable due to flash flooding.

Flood, Jackson

When
March 18, 12:20 PM EST to 2:00 PM EST
Where
Jackson County, 0.79 mi WNW of Welchburg to 0.33 mi NW of Welchburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.325, -83.943

Ditches overflowed onto highway 3443 at times.

Flash Flood, Bath

When
March 18, 1:00 PM EST to 2:30 PM EST
Where
Bath County, 1.38 mi N of Bethel to 1.98 mi N of Bethel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.270, -83.870

Highway 1105 was closed due to flash flooding between mile markers 2 and 4 near Flat Creek.

Flash Flood, Bath

When
March 18, 1:00 PM EST to 1:30 PM EST
Where
Bath County, Slate Vly to 0.58 mi WNW of Slate Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.170, -83.720

Highway 111 was closed due to flash flooding between mile markers 2 and 4.

Flash Flood, Bath

When
March 18, 1:00 PM EST to 1:30 PM EST
Where
Bath County, Sharpsburg to 2.27 mi WNW of Reynoldsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.200, -83.930

Highwya 36 was closed due to flash flooding between mile markers 2 and 6.

Flash Flood, Fleming

When
March 18, 1:00 PM EST to 1:30 PM EST
Where
Fleming County, 0.54 mi W of Plummers Lndg to 0.95 mi WSW of Plummers Lndg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.320, -83.560

Highway 3303 was closed due to flash flooding.

Flood, Rowan

When
March 18, 2:20 PM EST to 2:45 PM EST
Where
Rowan County, 1.26 mi S of Cranston to 0.65 mi S of Triplett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.252, -83.434

Old Sportsman Club Road and Cimarron Road were closed due to flood waters from the North Fork of Tripplett Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432167, 432164, 432171, 432166, 432168, 432169, 432165, 432160, 432161, 432162, 432163, 432170.